Missouri, 2022Strong Wind in Missouri, February 16, 2022
February 16, 2022 · NWS PAH · 2 events in 2 counties and zones
South winds gusted as high as 40 mph across parts of southeast Missouri, mainly the Mississippi River counties around Cape Girardeau. The peak measured gust in southeast Missouri was 40 mph at the Cape Girardeau airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South winds gusted as high as 40 mph across parts of southeast Missouri, mainly the Mississippi River counties around Cape Girardeau. The peak measured gust in southeast Missouri was 40 mph at the Cape Girardeau airport. The strong winds occurred between a surface cold front over the central Plains and a strong high off the Carolina coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 5:39 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 16, 5:39 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
539 AM CST Wed Feb 16 2022
.UPDATE...
Issued at 539 AM CST Wed Feb 16 2022
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 322 AM CST Wed Feb 16 2022
Today's Wind Advisory looks good. KMDH actually just gusted to 40
mph, but that is considerably higher than anywhere else, so will
let the Advisory begin as planned at 6 AM. Used ConsShort winds
and wind gusts through the day and we may see our strongest gusts
this morning over southeast Missouri and southern Illinois.
Although we don't quite get to 40 mph in the east, looking at NAM
and GFS soundings, it looks like we should mix through a deep
enough layer to get close to criteria.
In collaboration with our southern and eastern neighbors we have
decided to issue a Wind Advisory for Thursday for all but the
Ozark Foothills and Perry through Wayne counties in southern
Illinois. Most of the available wind gust guidance has solid
35-45kt gusts over the southeastern two-thirds of the area, with
the strongest gusts over west Kentucky. Some consideration was
given to issuing a High Wind Watch, based on the environment, but
with precipitation expected through the day, the depth of mixing
will likely be limited, keeping the 50kt winds from reaching the
surface without convective help. Also, it will be difficult to
distinguish any 50+kt gusts from convective processes, so we
settled for a third period Advisory on top of today's Advisory.
On to QPF, WPC QPF has jumped up considerably from the last
forecast cycle especially over our far northwest counties. It now
has 1.5" overnight tonight and 3" total around KMVN. This is
beyond the high end of any other guidance, and has been bouncing
around significantly over the last few forecast cycles, so
confidence in this narrow band of 3" rainfall is quite low.
Elsewhere, 1-2" is forecast.
Ensemble guidance indicates that there will be extremely
anomalous moisture transport into the region and, therefore,
precipitable water values will be at or above climatological
maxes. Some heavy rainfall certainly is not out of the question
and certainly will be most likely along and north of the surface
low track. That track is likely to be along the northern border
of our area. Confidence in the low tracking through our area will
need to increase before we can consider issuing a Flood Watch.
Although SPC has expanded the Slight Risk area for Thursday to
cover our entire region, the greatest threat continues to be from
the Bootheel through west Kentucky in the 10 AM to 3 PM time
frame. Surface dewpoints continue to trend upward and now are
approaching 60 degrees along the southern border of the region. It
will be a race against time to see how much moisture we can get up
here ahead of the su3rface low/dry line, and that will determine
how much if any surface-based instability will develop.
Wind fields will be off the charts, but most of the extreme shear
will be beneath the low-level inversion. Even with the increased
dewpoints, any meager instability is likely to be elevated and
based above the inversion somewhere in the 900mb to 850mb layer.
This will effectively wipe out most of the insane shear. With
extreme winds not far off the surface, it will not be difficult
for any convective element to bring damaging winds to ground. The
00Z HREF indicates winds as high as 70kts will be possible mainly
from the Bootheel through west Kentucky. So, the primary concern
will be damaging winds in what will likely be some form of QLCS,
given the strong forcing expected. Of course, a brief tornado or
two cannot be ruled out, especially if we can eek out any surface-
based instability.
The latest guidance continues to push the precipitation east of
the region by 00Z Friday, well before temperatures can drop to
the freezing mark. Therefore, we continue to downplay any winter
concerns. There is still time for the deformation zone precipitation
and cold air to shift a bit farther south, but for now that is
not seen in the guidance.
.LONG TERM...(Saturday through Tuesday)
Issued at 322 AM CST Wed Feb 16 2022
In the wake of the departing system, zonal mid-level flow will
become established over the region. This will result in a period of
quiet weather from Friday through the upcoming weekend as well as a
warming trend in temperatures. By early next week, moist
southwesterly flow from the Gulf of Mexico will increase. This will
bring a return of rain chances from Monday into Tuesday. The airmass
advecting into the forecast area early next week will be quite
moist, and locally heavy rain will be possible by the end of the
forecast period on Tuesday night.
At the surface, chilly Canadian high pressure will briefly build
over the region Friday into Saturday. This will bring a shot of
seasonably chilly temperatures, with high temperatures Friday
reaching the upper 30s to middle 40s and middle 40s to middle 50s on
Saturday. By Sunday, the surface high pressure will move east the
region, and southerly return flow will increase. This will bring
another period of well above normal temperatures. High temperatures
Sunday and Monday will reach the upper 50s to lower 60s. Tuesday
will be even warmer, with widespread high temperatures in the middle
to upper 60s.
As mentioned earlier, a long period of anomalously moist air (PWAT
values in the 90th percentile via the NAEFS guidance) will advect
over the region from the Gulf of Mexico from Monday through Tuesday.
While forcing looks rather weak at this time, this airmass will flow
relatively parallel to a stationary boundary to our north and west.
Combined with ripples of mid-level vorticity embedded within the
southwest flow, periods of rain...some possibly heavy...are
possible. Current QPF during this period ranges from around 1" in
the north to nearly 2" along the AR/TN borders.
&&
.AVIATION...
Issued at 539 AM CST Wed Feb 16 2022
4-6kft clouds will overspread the region this morning. A period of
MVFR ceilings will be possible at KMVN and KCGI this afternoon.
Showers/rain will attempt to move into the area overnight. MVFR
conditions in rain will be possible mainly at KMVN after 06Z, but
cannot be ruled out at KCGI and KEVV. South winds will gust
20-35kts through the period at all sites. the strongest winds are
expected today. In the absence of gustiness early this morning
and again tonight, LLWS would likely be present.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-080>094.
Wind Advisory from 6 AM to 6 PM CST Thursday for ILZ077-078-
081>094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
Wind Advisory from 6 AM to 6 PM CST Thursday for MOZ087-109>112-
114.
IN...Wind Advisory until 6 PM CST this evening for INZ081-082-085>088.
Wind Advisory from 6 AM to 6 PM CST Thursday for INZ081-082-
085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>022.
Wind Advisory from 6 AM to 6 PM CST Thursday for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DWS
AVIATION...DRSHazardous weather outlook, Feb 16, 3:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 AM CST Wed Feb 16 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 AM CST Wed Feb 16 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect until 6 PM for the entire region.
Please refer to the Advisory for details.
A few thunderstorms will be possible over most of the region late
tonight generally after 3 AM. Severe weather is not expected, but
heavy rainfall will be possible, mainly across northern portions
of southeast Missouri and along the Interstate 64 corridor of
southern Illinois.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Advisory is in effect for most of the region Thursday.
Please refer to the Advisory for details.
Widespread showers and a few thunderstorms are expected Thursday,
culminating with a dry line passage in the afternoon. Very strong
wind fields will lead to a significant damaging wind threat,
especially over the southern half of the region in the afternoon.
A few tornadoes cannot be ruled out. Weak instability continues
to be a limiting factor for severe storms. Heavy rainfall will be
possible mainly over southeast Missouri and southern Illinois. 1
to 3 inches of rainfall will be possible and that could lead to
some nuisance flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday, mainly over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri.
DRS
Strong Wind, Cape Girardeau
- When
- February 16, 7:00 AM CST to 5:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- February 16, 7:00 AM CST to 5:00 PM CST
- Where
- Scott forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 20222 injured · $276,000 · 52 kt wind · 18 events
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- Winter Storm and Winter Weather in Colorado, February 16 to 17, 20225 events
- High Wind in Texas, February 16 to 17, 202256 kt wind · 5 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- High Wind in Texas, February 16 to 17, 202263 kt wind · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Damaging Winds in Texas, February 16, 202258 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006621, 1006622.